Montana, 2014

Avalanche and Heavy Snow in Montana, January 13 to 18, 2014

January 13 to 18, 2014 · NWS TFX · 31 events in 16 counties and zones

Periods of high winds affected much of the area as a strong westerly flow aloft remained over the area. Mid-level winds during this time was in the 70 to 90 knot range with surface gusts exceeding 80 mph along the Rocky Mountain Front and as far east as Cut Bank.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Periods of high winds affected much of the area as a strong westerly flow aloft remained over the area. Mid-level winds during this time was in the 70 to 90 knot range with surface gusts exceeding 80 mph along the Rocky Mountain Front and as far east as Cut Bank. Across the rest of the area winds gusted as high as 70 mph as the front pushed across the region. Moisture also moved into the area bringing snow to some areas of Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 12, 10:45 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 12, 10:45 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST Sun Jan 12 2014

.UPDATE...
Updated current forecast for tonight to lower temperatures a few
degrees. Then with a Canadian cold front moving southward through
North Central MT on Monday afternoon...snow should develop over
the eastern portions of our region. Thus a winter weather advisory
has been issued for late Monday afternoon through Monday
night...mainly east of a line from White Sulphur Springs...to
Great Falls to Havre. About 1 to 3 inches is expected at lower
elevations over the western portion of the advisory...including
the Great Falls area...while 3 to 5 inches is expected at lower
elevations over the eastern portions of the advisory
area...including the Lewistown area. In the mountains...a
generally 5 to 8 inch snowfall is expected. The strong winds look
on track...with the potential for strong winds by early Monday
morning across much of the region...and the strong winds
continuing through Monday afternoon. Brusda

&&

.AVIATION...
UPDATED 0545Z.
A cold front will spread south over the plains Monday afteroon with
winds shifting from the southwest or west ahead of the front to the
northwest behind the front. It is expected to reach KCTB/KHVR around
19z-20z and KGTF/KLWT around 22z-23z. Confidence in the type of
precipitation is not high during the afternoon. If precipitation
develops ahead of the cold front the precipitation will be rain
while shortly behind the front it should turn cold enough for snow.
Have moderate to high confidence that the plains will see wind gusts
of 50 to 60 knots Monday afternoon with local gusts of 70 knots.
However confidence is low as to whether the strong winds will be
ahead of the cold front or associated with northwest winds behind
the cold front. Although KCTB and KHVR should see a period of
MVFR/IFR conditions in snow later in the afternoon. Widespread
IFR/LIFR conditions in snow along with mountain obscurement should
develop over central Montana including the KGTF/KLWT taf sites
during the period 22z Monday -02z Tuesday and continue through the
evening. Mountains of the Rocky Mountain Front will continue to be
obscured in snow with areas of mountain obscurement over southwest
Montana. Southwest valleys should remain VFR with the exception of
brief MVFR/IFR conditions in isolated to scattered snow showers.
Blank

&&

.HYDROLOGY...
A flood warning continues for portions of the Gallatin River near
Gallatin Gateway until further notice. Gallatin County Emergency
Services continue to report that an ice jam is starting to break
up...and that the water is starting to recede back into its
channel. Left over debris from the receding water on Axtell-
Gateway Road from Gateway-South road to Deer Spring Lane is
keeping the road closed. If the water continues to recede back
into its channel overnight...and conditions continue to
improve...there is the potential that this flood warning will be
cancelled on Monday.

&&

.PREV DISCUSSION...
/ISSUED 455 PM MST Sun Jan 12 2014/
Tonight through Tuesday...The area will remain under a moist and
strong northwesterly flow aloft as an upper level ridge of high
pressure builds into the Pacific Northwest. Another shortwave trof
will push through the area tonight through Monday bringing
strengthening mid level winds to the area.

Winds...Another round of high winds are expected for much of the
area. High winds will develop first along the Rocky Mountain Front
tonight and spread into the rest of the area Monday afternoon. A
stable layer above ridgetops will develop tonight helping to duct
the strong winds down the eastern slopes of the Rocky Mountain Front
and into the nearby plains. Models are forecasting 70 to 80 knots
winds a few thousand feet from the surface Monday afternoon, mixing
in the low levels will continue to be deep for this time of year,
helping to transfer stronger wind gusts to the surface over much of
the plains and some of the valleys. Winds will begin to subside
Monday night but remain gusty.

Snow...Moisture will continue to stream into the region bringing
snow into the higher elevations of southwest Montana and the Rocky
Mountain Front. Have extended the Winter Weather Advisory for the
Rocky Mountain Front through Monday afternoon, thereafter snow will
decrease in intensity. An upper level jet and a frontal boundary
will strengthen over the eastern zones late Monday afternoon into
Monday night. This will bring snow to portions of the plains.
Downslope winds should limit the chance for snow over the plains
along and west of I-15. 1 to 2 inches of snow is expected over the
eastern plains but some models have higher amounts. The situation
will continue to be monitored. Langlieb

Tuesday Night through Sunday...Forecast models appear to keep this
time period fairly tranquil, though windy conditions will persist
early. An upper level ridge of high pressure will remained parked
along the Pacific Coast of North America through Friday, as a deep
upper level trough of low pressure lingers over the eastern portion
of the continent. A weak disturbance will move through the resulting
strong northwesterly flow aloft over Montana Tuesday night into
Wednesday. This will keep gusty westerly downslope winds over much
of the forecast area, and bring a few showers to the mountains.
Temperatures will remain about 15 to 20 degrees warmer than normal
through Wednesday, but a shot of Canadian air will cool temperatures
about 10 degrees for Thursday. In the wake of this disturbance, the
flow aloft will decrease, causing winds to decrease through Friday
night and allowing temperatures to remain about 10 to 15 degrees
above normal. A weak disturbance will then break down the upper
ridge somewhat and shift it into the western CONUS for the weekend.
This will bring increasing cloudiness to the area and an increasing
chance of mountain showers. Although increasing southwest downslope
winds will keep the lower elevations generally dry, temperatures
will not warm any further due to the increasing cloudiness,
remaining near 10 degrees above seasonal averages.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  51  31  50 /  10  20  80  10
CTB  29  50  31  49 /  10  30  30  10
HLN  33  53  33  48 /  20  30  50  10
BZN  31  47  28  41 /  30  20  40  10
WEY  19  32  18  31 /  90  70  50  20
DLN  28  44  28  41 /  20  20  20  10
HVR  21  44  21  40 /  10  80  80  10
LWT  22  44  24  42 /  20  80  90  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 11 PM MST Monday Blaine...Broadwater...
Cascade...Central and Southern Lewis and Clark...Chouteau...
Eastern Teton...Fergus...Hill...Jefferson...Judith Basin...
Meagher.

WINTER WEATHER ADVISORY until 3 PM MST Monday FOR ELEVATIONS
ABOVE 5000 FEET FOR Central and Southern Lewis and Clark...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

HIGH WIND WARNING until 11 PM MST Monday Eastern Glacier...
Eastern Pondera...Liberty...Northern Rocky Mountain Front...
Southern Rocky Mountain Front...Toole.

HIGH WIND WARNING until 11 PM MST Monday Beaverhead...Gallatin...
Madison.

WINTER WEATHER ADVISORY until 5 AM MST Monday FOR ELEVATIONS
ABOVE 6500 FEET FOR Beaverhead...Gallatin...Madison.

WINTER WEATHER ADVISORY from 3 PM Monday to 5 AM MST Tuesday
Cascade...Fergus...Judith Basin...Meagher.

WINTER WEATHER ADVISORY from 3 PM Monday to 5 AM MST Tuesday
Blaine...Chouteau...Hill.

FLOOD WARNING until further notice for a portion of the Gallatin
River near Gallatin Gateway.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 12, 6:57 PM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MST SUN JAN 12 2014

MTZ009-014-048-140200-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
657 PM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT FOR ELEVATIONS ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST MONDAY.

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 PM MST MONDAY.

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF HIGH WINDS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS...WIND
DAMAGE...AND/OR SNOWFALL.

MTZ010-044>046-049-052-053-140200-
EASTERN GLACIER-TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-
JEFFERSON-BROADWATER-
657 PM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS OR
WIND DAMAGE.

MTZ055-140200-
GALLATIN-
657 PM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR ELEVATIONS ABOVE 6500 FEET.

A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR A PORTION OF
THE GALLATIN RIVER NEAR GALLATIN GATEWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST MONDAY.

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 AM MST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS...WIND
DAMAGE...AND/OR SNOWFALL.

MTZ008-015-140200-
BEAVERHEAD-MADISON-
657 PM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
FOR ELEVATIONS ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST MONDAY.

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 5 AM MST MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS...WIND
DAMAGE...AND/OR SNOWFALL.

MTZ011>013-047-050-051-054-140200-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
657 PM MST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST MONDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 3 PM MST MONDAY TO 5
AM MST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS...WIND
DAMAGE...AND/OR SNOWFALL.

In the hours before

Local storm report, Jan 12, 9:05 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
905 PM MST SUN JAN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
01/12/2014  M80 MPH          GLACIER            MT   MESONET

            80 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
            OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Jan 12, 10:12 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1012 PM MST SUN JAN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
01/12/2014  M80 MPH          GLACIER            MT   MESONET

&&

BLANK
Local storm report, Jan 12, 10:17 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1017 PM MST SUN JAN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
01/12/2014  M73 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            TWO MEDICINE DEPARTMENT OF TRANSPORTATION SITE

&&

BLANK

Event by event

27 high wind, 3 heavy snow, 1 avalanche. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
January 13, 12:51 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High winds measuring 52KT (60MPH) were reported 2 mi NW of Pendroy, MT at the Pendroy DOT sensor.

High Wind, Eastern Pondera

When
January 13, 12:56 AM MST
Where
Eastern Pondera forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

High winds measuring 55KT (63MPH) were reported 6 mi W of Brady, MT.

High Wind, North Rocky Mountain Front

When
January 13, 5:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
103 kt (119 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 103KT (119MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center in Glacier National Park.

High Wind, Southern Lewis and Clark

When
January 13, 6:45 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measuring 50KT (58MPH) were reported 17 mi SW of Simms, MT.

High Wind, Southern Rocky Mountain Front

When
January 13, 7:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter

High winds estimated at 50KT (58MPH) as a stock trailer was blown over along Highway 287 and tree limbs were down between Augusta and Choteau, MT.

High Wind, Southern Lewis and Clark

When
January 13, 9:00 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
102 kt (117 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 102KT (117MPH) were reported at the Augusta, MT Forest Service office.

High Wind, Cascade

When
January 13, 9:37 AM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High winds measuring 55KT (62MPH) were reported 5 mi WSW of Great Falls, MT at the Great Falls Airport ASOS.

High Wind, Eastern Teton

When
January 13, 11:28 AM MST
Where
Eastern Teton forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Other Federal Agency

High winds measuring 72KT (83MPH) were reported 6 mi NNE of Fairfield, MT.

High Wind, Liberty

When
January 13, 11:45 AM MST
Where
Liberty forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds measuring 55KT (63MPH) were reported in Chester, MT.

High Wind, Eastern Glacier

When
January 13, 11:50 AM MST
Where
Eastern Glacier forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

High winds measuring 58KT (67MPH) were reported 3 mi SW of Cut Bank, MT at the Cut Bank Airport ASOS.

High Wind, Broadwater

When
January 13, 11:54 AM MST
Where
Broadwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High winds measuring 56KT (65MPH) were reported 8 mi W of Townsend, MT.

High Wind, Meagher

When
January 13, 12:00 PM MST
Where
Meagher forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

High winds measuring 55KT (63MPH) were reported 14 mi WNW of Ringling, MT.

High Wind, Hill

When
January 13, 12:55 PM MST
Where
Hill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

High winds measuring 56KT (65MPH) were reported 12 mi S of Rudyard, MT.

High Wind, Blaine

When
January 13, 1:18 PM MST
Where
Blaine forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

High winds measuring 57KT (66MPH) were reported 13 mi S of Fort Belknap, MT.

Heavy Snow, Fergus

When
January 13, 3:00 PM MST to January 14, 4:00 AM MST
Where
Fergus forecast zone
Reported by
Park/Forest Service

Heavy snow measuring 6.0 inches in 12 hours was reported in Lewistown, MT.

Heavy Snow, Meagher

When
January 13, 4:00 PM MST to January 14, 5:00 AM MST
Where
Meagher forecast zone
Reported by
COOP Observer

Heavy snow measuring 12.0 inches in 12 hours was reported 21 mi W of Neihart, MT.

Heavy Snow, Judith Basin

When
January 13, 5:00 PM MST to January 14, 4:00 AM MST
Where
Judith Basin forecast zone
Reported by
Trained Spotter

Heavy snow measuring 7.0 inches in 3 hours was reported in Hobson, MT.

High Wind, North Rocky Mountain Front

When
January 14, 4:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Park/Forest Service

High winds measuring 60KT (70MPH) were reported 13 mi WSW of Saint Mary, MT at the Logan Pass Visitor's Center in Glacier National Park.

High Wind, Southern Rocky Mountain Front

When
January 14, 6:05 PM MST to 9:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

High winds measuring 54KT (62MPH) were reported 24 mi WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
January 14, 8:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

High winds measuring 64KT (74MPH) were reported 8 mi SE of East Glacier Park, MT at the Deep Creek RAWS.

High Wind, Liberty

When
January 14, 8:18 PM MST
Where
Liberty forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

High winds measuring 59KT (68MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Cascade

When
January 14, 11:27 PM MST to January 15, 12:27 AM MST
Where
Cascade forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet

High winds estimated at 39KT (45MPH) were reported 21 mi SE of Cascade, MT.

High Wind, Eastern Teton

When
January 15, 2:20 AM MST
Where
Eastern Teton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

High winds measured at 59KT (68MPH) were reported 14 mi E of Fairfield, MT.

High Wind, Liberty

When
January 15, 5:00 AM MST to 5:13 AM MST
Where
Liberty forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet

High winds measured at 80KT (92MPH) were reported 6 mi NE of Whitlash, MT.

High Wind, Judith Basin

When
January 15, 5:00 AM MST to 6:30 AM MST
Where
Judith Basin forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways

High winds measured at 62KT (71MPH) were reported 2 mi SSE of Geyser, MT at the Geyser DOT sensor.

High Wind, Fergus

When
January 15, 5:45 AM MST
Where
Fergus forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

High winds measured at 58KT (67MPH) were reported 4 mi W of Lewistown, MT.

High Wind, Cascade

When
January 15, 7:00 AM MST
Where
Cascade forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

High winds measured at 55KT (63MPH) were reported in Cascade, MT.

High Wind, Toole

When
January 15, 2:45 PM MST
Where
Toole forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High winds measured at 51KT (59MPH) were reported 8 mi WSW of Whitlash, MT.

High Wind, Eastern Glacier

When
January 15, 2:56 PM MST
Where
Eastern Glacier forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

High winds measured at 61KT (71MPH) were reported 3 mi WSW of Cut Bank, MT at the Cut Bank Airport ASOS.

Avalanche, Gallatin

When
January 17, 12:00 AM MST to January 18, 12:00 AM MST
Where
Gallatin forecast zone
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement

An avalanche occurred on Henderson Mountain in Cooke City, MT. One snowmobile injury was reported.

High Wind, North Rocky Mountain Front

When
January 17, 2:40 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Park/Forest Service

High winds measured at 51KT (59MPH) were reported 1 mi E of East Glacier Park, MT at the Logan Pass Visitor's Center in Glacier National Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492354, 492355, 492353, 492358, 492361, 492365, 492367, 492368, 492369, 492370, 492371, 492372, 492373, 492374, 492376, 492377, 492375, 492387, 492388, 492389, 492390, 492394, 492422, 492425, 492426, 492430, 492436, 492423, 492424, 492380, 492445.